Alert archive / Iowa / Wind Chill Advisories in 2018
Wind Chill Advisory 1, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Jan 3, 2018, 3:46 AM CST for 46 counties in Iowa. It took effect at Jan 3, 2018, 9:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2018, 3:46 AM CST (09:46 UTC)
- In effect from
- Jan 3, 2018, 9:00 PM CST
- Expired
- Jan 4, 2018, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Des Moines, IA
All 46 counties
Adair County, IA, Appanoose County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 32 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
636 WWUS43 KDMX 030946 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 346 AM CST Wed Jan 3 2018 ...Another Bout of Bitter Cold Wind Chills Tonight into Thursday... .Another round of bitter cold temperatures and wind chills are forecast late tonight into Thursday morning of much of central Iowa. Expect temperatures to plummet into the single digits and lower teens below zero late tonight with light northwest winds. This combination will result in wind chill values ranging from 20 to near 30 below zero. IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075- 082>086-093>097-031800- /O.NEW.KDMX.WC.Y.0001.180104T0300Z-180104T1500Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair- Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 346 AM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Much of Central Iowa. * WHEN...9 PM this evening to 9 AM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Podrazik For more information from the National Weather Service visit http://weather.gov/desmoines
6 follow-up statements
792 WWUS43 KDMX 031724 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1124 AM CST Wed Jan 3 2018 ...Another Bout of Bitter Cold Wind Chills Tonight into Thursday... .Another round of bitter cold temperatures and wind chills are forecast late tonight into Thursday morning of much of central Iowa. Expect temperatures to plummet into the single digits and lower teens below zero late tonight with light northwest winds. This combination will result in wind chill values ranging from 20 to near 30 below zero. IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075- 082>086-093>097-040130- /O.CON.KDMX.WC.Y.0001.180104T0300Z-180104T1500Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair- Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1124 AM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Much of Central Iowa. * WHEN...9 PM this evening to 9 AM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines Ansorge
154 WWUS43 KDMX 032047 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 247 PM CST Wed Jan 3 2018 ...Another Bout of Bitter Cold Wind Chills Tonight into Thursday Morning... .Another round of bitter cold temperatures and wind chills are forecast tonight into Thursday morning over much of central Iowa. Expect temperatures to plummet into the single digits and middle teens below zero late tonight with light northwest winds. This combination will result in wind chill values ranging from 20 to near 30 degrees below zero. IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075- 082>086-093>097-040500- /O.EXT.KDMX.WC.Y.0001.180104T0300Z-180104T1600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair- Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 247 PM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 25 below zero. * WHERE...Much of Central Iowa. * WHEN...9 PM this evening to 10 AM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines Ansorge
210 WWUS43 KDMX 040521 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1121 PM CST Wed Jan 3 2018 ...Another Bout of Bitter Cold Wind Chills Tonight into Thursday Morning... .Another round of bitter cold temperatures and wind chills are expected tonight into Thursday morning across central Iowa. Expect temperatures to plummet into to around 5 below to 15 below zero late tonight with light northwest winds. This combination will result in wind chill values ranging from 20 below to near 30 degrees below zero. IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075- 082>086-093>097-041330- /O.CON.KDMX.WC.Y.0001.000000T0000Z-180104T1600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair- Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1121 PM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to near 30 below zero. * WHERE...Central Iowa. * WHEN...Now until to 10 AM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
991 WWUS43 KDMX 040948 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 348 AM CST Thu Jan 4 2018 IAZ004>007-015>017-023>028-033>039-045>050-058>062-071>075- 082>086-093>097-041600- /O.CON.KDMX.WC.Y.0001.000000T0000Z-180104T1600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair- Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 348 AM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Bitter cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Central Iowa. * WHEN...Now to 10 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
133 WWUS43 KDMX 041326 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 726 AM CST Thu Jan 4 2018 IAZ004>007-015>017-023>026-033>036-045>047-058-059-071-041430- /O.CAN.KDMX.WC.Y.0001.000000T0000Z-180104T1600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Carroll-Greene-Boone-Guthrie-Dallas-Adair- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Carroll, Jefferson, Boone, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Greenfield, Stuart, Adair, and Fontanelle 726 AM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY IS CANCELLED... Temperatures are near zero and winds are nearly calm. Wind chills will be from zero to 10 below this morning, but should no longer drop to 20 below or lower, therefore the advisory is cancelled. $$ IAZ027-028-037>039-048>050-060>062-072>075-082>086-093>097-041600- /O.CON.KDMX.WC.Y.0001.000000T0000Z-180104T1600Z/ Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas- Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 726 AM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Bitter cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Central Iowa. * WHEN...through 10 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
722 WWUS43 KDMX 041540 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 940 AM CST Thu Jan 4 2018 IAZ027-028-037>039-048>050-060>062-072>075-082>086-093>097-041645- /O.EXP.KDMX.WC.Y.0001.000000T0000Z-180104T1600Z/ Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas- Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 940 AM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Temperatures are slowly rising this morning and winds will remain light through today. This will result in wind chill values to not be as low generally in either the single digits below or above zero. Therefore, will allow the advisory to expire shortly. $$ For more information from the National Weather Service visit http://weather.gov/desmoines Ansorge
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 11:40 PM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Jan 2, 11:40 PM CST, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1140 PM CST Tue Jan 2 2018 .DISCUSSION.../Tonight through next Tuesday/ Issued at 354 PM CST Tue Jan 2 2018 GOES 16 shows the next PV anomaly/clipper moving through North Dakota and northern Minnesota southeastward this afternoon. Radar representation of this band has diminished since this morning and only a few ASOS/AWOS sites have recently reported light snow along with a couple of mPING reports. Many of the CAMs have been showing this narrow band of snow arriving around 5-6pm over far northern Iowa, 8-9pm for Des Moines and Waterloo areas, and closer to 10pm for Ottumwa. Soundings show saturation within the dendritic growth zone (DGZ) as well as beneath the DGZ. While there will be light snow or flurries, the omega within the DGZ is near 0 or positive. Overall, the atmosphere is rather dry with precipitable water values peaking around 0.15". The QPF will be light and snow ratios will be in the upper teens/low 20s to one. Lagging behind the snow area will be a cold front, which will bring a quick reinforcing shot of cold air. Winds behind the front have been picking up this afternoon. Looking at upstream observations have sustained winds of 20-25 knots with a few gusts around 30 knots. Therefore, expect similar winds to develop later tonight behind the front with gusts over 30 mph over northern Iowa. This is likely to cause at least patchy blowing snow and have this mentioned over northern Iowa tonight into early tomorrow morning. At this point, it does not look like winds will reach wind advisory criteria, but something the evening and overnight shifts will need to monitor. There will also be a 6-8 hour window of wind chills below -20F late tonight into tomorrow morning. However, with the recent prolonged period of wind chill headlines, decision is to hold off on any headlines tonight. After a not as frigid day today, temperatures will take a step backward by about 5 degrees tomorrow with cold air advection continuing as the cold front drops farther southward into Missouri, Illinois, and Kansas. A 1036mb high pressure will begin to drop southeastward over the southern Canadian prairies with an extension in the northern Plains. With high pressure fostering mainly clear skies, will have temperatures fall back into the teens below zero over much of the northern 2/3rds of Iowa with single digits below zero elsewhere. While winds will be under 10 knots, the combination will still create wind chill values below -20F. As stated above, confidence is high that there will be a period of advisory level wind chills, but wanted to give everyone a break of a wind chill headline. Therefore, either tonight or tomorrow we'll likely need to return a wind chill headline to a good portion of central Iowa. As the high slowly moves eastward, yet another clipper will streak southeastward out of Canada toward our area Thursday night. While Superblend provided some low end PoPs, it did not give any QPF. This was a result of timing and placement differences amongst the models. Therefore, used a blend of the NAM/GFS/WPC for QPF amounts with a blend of NAM/GFS for PoPs Thursday night into Friday morning. ECMWF is not as strong with its forcing and is farther west compared to the GFS, which shows modest Q vector divergence in the low and mid-levels. While there looks to be a 1 to perhaps 2 inch accumulating snowfall, confidence is a little below normal on where the highest totals will be. The eastern US trough pattern will break down this weekend as the surface high moves into the Eastern US. As a shortwave trough moves out of the Pacific Northwest across the Rockies, will see the mid- level north and northwesterly flow of the past week or so ease and have origins more of the Pacific than the Arctic. Surface winds will become from the south and eventually southwest this weekend, which will allow for a warmup. The shortwave trough along with the aforementioned surface winds will bring moisture back into the state. This will allow for precipitation on Sunday into Sunday evening with the best chance over southern Iowa. As temperatures climb above freezing into the middle 30s (+1 to perhaps +3C) on Sunday, will have to determine where the rain/snow transition line will set up. While colder air will follow this system early next week, at this point it does not to appears as bitterly cold as what has happened over the past week. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1140 PM CST Tue Jan 2 2018 A swath of stratus clouds with scattered flurries/snow showers and MVFR ceilings/vsbys will move across the area over the next several hours. Thereafter, skies will largely clear out and VFR conditions will prevail for the remainder of the TAF period. Have taken best shot at timing the lowest conditions overnight and timing of improvement, but amendments may be necessary. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Ansorge AVIATION...Lee
Hazardous weather outlook, Jan 2, 4:05 PM CST, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 405 PM CST Tue Jan 2 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-032215- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 405 PM CST Tue Jan 2 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Light snow is expected to arrive around sunset tonight over northern Iowa and continue southeastward across the state this evening. Winds will become gusty from the northwest tonight and will gust over 30 mph. The combination of these gusty winds and falling and fallen snow may create significant areas of blowing snow reducing visibility, especially over northern Iowa. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Patchy blowing snow may occur on Wednesday as winds gust up to around 25 mph. Another episode of bitter cold temperatures and wind chills are forecast from Wednesday into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports would be appreciated with any snow that falls tonight. Ansorge
Nearby
Wind Chill Advisories in Iowa, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.